# SDR 2004FA0000188

- Difficulty date: February 6, 2004
- Submitted: February 6, 2004
- Operation: General aviation
- Make and model: Piper PA-18-150
- Aircraft serial: 188109055
- System (JASC): 2823 · Fuel Selector/Shut-Off Valve
- Part: Selector Valve
- Condition: Broken
- Location: Fuel System
- Stage of operation: TX
- How discovered: O
- Nature of condition: S
- Precautionary procedure: D

## Discrepancy

PILOT TURNED FUEL VALVE TO CHECK FOR SMOOTH OPERATION AND DETENTS ON THE FUEL SELECTOR VALVE AS DIRECTED BY FLIGHT INSTRUCTOR.  INSTRUCTOR HEARD (FUNNY SOUND) COMING FROM VALVE AND THE VALVE WAS SUBSEQUENTLY DETERMINED TO BE BROKEN. WHEN THE VALVE BROKE IT WAS STUCK BETWEEN NORMAL POSITIONS.  MAINTENANCE REMOVED THE VALVE FROM THE AIRCRAFT.  THE VALVE HAS A PLASTIC/SYNTHETIC INSERT THAT FUNCTIONS LIKE A BALL VALVE.  THE PLASTIC PART IS BROKEN NEAR THE TOP WHERE THE HANDLE ENGAGES THE CONE.  THE INSTRUCTOR PILOT HAD FLOWN THE 2 PREVIOUS FLIGHTS WITHOUT ANY INDICATION OF A VALVE PROBLEM.  THIS COMPONENT FAILURE COULD HAVE CAUSED AN AIRCRAFT ACCIDENT IF IT HAD FAILED UNDER POWER (IN FLIGHT).
